Alert archive / Delaware / Areal Flood Warnings in 2024

Areal Flood Warning 83, NWS Philadelphia/Mount Holly

July 12, 2024Sussex County, Delaware; Caroline County, Maryland

NWS Philadelphia/Mount Holly issued this areal flood warning at Jul 12, 2024, 12:59 PM EDT for Sussex County, Delaware; Caroline County, Maryland. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2024, 12:59 PM EDT (16:59 UTC)
Expired
Jul 12, 2024, 7:00 PM EDT
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Sussex County, DE, Caroline County, MD

The radar

The Dover AFB radar (KDOX), 14 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WGUS41 KPHI 121659
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1259 PM EDT Fri Jul 12 2024

DEC005-MDC011-122300-
/O.NEW.KPHI.FA.W.0083.240712T1659Z-240712T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Caroline MD-
1259 PM EDT Fri Jul 12 2024

...FLOOD WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...Portions of southern Delaware, including the following 
  county, Sussex and northeast Maryland, including the following 
  county, Caroline.

* WHEN...Until 700 PM EDT Friday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 1258 PM EDT, Doppler radar indicated heavy rain due to
    thunderstorms. Flooding is ongoing or expected to begin
    shortly within portions of the warned area. Between 2 and 4
    inches of rain have fallen.
  - Additional rainfall amounts of 1 to 3 inches are possible in
    the warned area.
  - Some locations that may experience flooding include...
    Georgetown, Milford, Seaford, Millsboro, Laurel, Lewes,
    Federalsburg, Milton, Bridgeville, Dagsboro, Ellendale and
    Henlopen Acres.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

&&

LAT...LON 3894 7535 3895 7533 3884 7507 3857 7504
      3846 7565 3846 7569 3864 7571 3869 7576
      3868 7578 3868 7580 3869 7580 3885 7552


$$

Hoeflich
2 follow-up statements
075 
WGUS81 KPHI 122118
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
518 PM EDT Fri Jul 12 2024

DEC005-MDC011-122300-
/O.CON.KPHI.FA.W.0083.000000T0000Z-240712T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Caroline MD-
518 PM EDT Fri Jul 12 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...Portions of southern Delaware, including the following 
  county, Sussex and northeast Maryland, including the following 
  county, Caroline.

* WHEN...Until 700 PM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 511 PM EDT, Doppler radar and automated rain gauges
    indicated earlier slow moving thunderstorms leading to very
    heavy rainfall across the warned area. Between 3 and 6 inches
    of rain have fallen and is continuing to runoff. Therefore,
    the Flood Warning remains in effect until 7 PM this evening.
  - Additional rainfall is expected into tonight and through the
    first half of Saturday.
  - Some locations that may experience flooding include...
    Georgetown, Milford, Seaford, Millsboro, Laurel, Lewes,
    Federalsburg, Milton, Bridgeville, Dagsboro, Ellendale and
    Henlopen Acres.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

&&

LAT...LON 3894 7535 3895 7533 3884 7507 3857 7504
      3846 7565 3846 7569 3864 7571 3869 7576
      3868 7578 3868 7580 3869 7580 3885 7552


$$

AKL
491 
WGUS81 KPHI 122254
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
654 PM EDT Fri Jul 12 2024

DEC005-MDC011-122304-
/O.EXP.KPHI.FA.W.0083.000000T0000Z-240712T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Caroline MD-
654 PM EDT Fri Jul 12 2024

...FLOOD WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING...

The Flood Warning will expire at 7 PM EDT this evening for Sussex 
and Southeastern Caroline Counties.

The heavy rain has ended for now but additional rainfall is 
anticipated into tonight and through the first half of Saturday. 
Please continue to remain aware of any additional warnings and heed 
any road closures.

&&

LAT...LON 3894 7535 3895 7533 3884 7507 3857 7504
      3846 7565 3846 7569 3864 7571 3869 7576
      3868 7578 3868 7580 3869 7580 3885 7552


$$

AKL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jul 12, 10:03 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 12, 10:03 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1003 AM EDT Fri Jul 12 2024

.SYNOPSIS...
Stationary front plagues the region into Saturday with several
waves of low pressure riding along it. Broad high pressure then
returns and persists through Tuesday before another cold front
approaches the area around the Wednesday-Thursday timeframe.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and a few thunderstorms continue to spread into the
region. Some of the rain has been locally heavy, but given how
dry conditions have been, Flash Flood Guidance values are quite
high at 3 inches in 1 hour and 4.5 inches in 3 hours.

Otherwise, a stalled frontal boundary extends from Maine, runs
down the I-95 corridor along the East Coast, and into the
Florida-Georgia border. Broad low pressure lies over the
Southeast and will slowly track north on that stalled boundary
today until it lies over the Mid- Atlantic late tonight.
Meanwhile, a broad upper jet lies north of the region.

High pressure is centered about 1000 miles east of Atlantic
City, and return flow behind the high will usher abundant low
level moisture into the Northeast and Mid-Atlantic. Surface dew
points will rise into the 70s throughout the region, and
possibly to near 80 over Delmarva and along the I-95 corridor by
this afternoon. This will push PWATs up to 2 to 2.5 inches.
Surface-based CAPE values will be up around 1000 J/kg to as much
1500 J/kg. 0-6 km Bulk Shear will be minimal, generally less
than 10 kt for most of New Jersey and Delmarva, and around 15 kt
for southeast Pennsylvania. Generally speaking, a widespread
1-2" of rain can be expected, however isolated areas of 3-5" are
possible, leading to a threat of flash flooding.

While thunderstorms will be likely for most of the area, the
threat for severe weather will be low. The primary threat is
heavy rain and flash flooding. The threat comes from heavy rain
from potentially slow moving storms and storms redeveloping
throughout the day. Antecedent conditions are not conducive to
flooding (parts of New Jersey, southeast Pennsylvania, and
Delmarva are in a D0 drought, with some parts of the area in a
D1 drought), but the signals are there for flooding to develop
later today and tonight.

Showers and thunderstorms will continue to lift to the north
and west as the morning progresses, and then development
continues through the afternoon and evening.

As surface low pressure lifts north, there should be a break in
the precipitation late tonight. Given abundant low level
moisture over the area, fog will develop late tonight.

Highs today will top off in the low to mid 80s and lows tonight
will be in the 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Surface stationary front and low pressure riding along it will
continue to plague the region Saturday. Luckily, the stationary
front should begin to dissipate some Saturday night as weak
surface high pressure builds in. Weak surface high pressure
looks to hold influence over us Saturday night through Sunday
night.

Overall, short term looks impactful for Saturday morning into
Saturday afternoon and rather benign thereafter, at least PoP
wise. The concern remains for moderate to heavy rainfall
Saturday leading to flooding concerns. Plenty of low-level
moisture, showers and storms will continue to stream northwards
from the south Saturday morning; storm motions will remain
relatively slow. Any area of rain will be more than capable of
producing heavy rainfall and localized flash flooding; grounds
cold very well be saturated from Friday night. Please see the
NEAR TERM for more details.

PoPs will begin to diminish later Saturday afternoon. The I-95
corridor and areas west should actually start to see clearing
skies in the late afternoon. Highs mainly in the mid to upper
80s can be anticipated. Other than for some areas near the coast
early on, no PoP is included in the forecast for Saturday
night. Fog formation across the region is possible Saturday
night with an overall saturated boundary layer, mostly clear
skies, and very light and/or calm winds.

Heat returns for Sunday with highs mainly in the low to mid 90s
across the region. With dewpoints in the 70s, heat indices will
once again climb back up. Right now, some areas of the I-95
corridor hit advisory criteria in the forecast for Sunday;
Sunday may be the first day advisories are needed. A stray and
isolated shower is not out of the question for Sunday and Sunday
night with the proximity of the decaying front, but the
forecast mainly remains dry.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The high heat and humidity returns for the beginning to midweek
time frame before a cold front crosses through Wednesday-
Thursday. Afternoon highs in the mid to upper 90s with dew
points in the 70s are anticipated for at least Monday and
Tuesday, maybe continuing into Wednesday depending on the timing
and placement of the mentioned cold front. With heat indices of
100-110 across the region, widespread heat headlines are
anticipated for Monday and Tuesday. Headlines may continue into
Wednesday as well. More seasonable conditions will likely return
once the cold front has crossed through.

Diurnally-driven thunderstorms are likely to occur each
afternoon, but with the lack of any forcing nearby, the threat
does not appear to be severe. Eventually, the cold front will
approach from the northwest Wednesday into Thursday, which may
result in a more widespread chance of showers/thunderstorms
across the region.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Periods of MVFR conditions will develop later today as
SHRA develop. Scattered TSRA possible, and rain may be heavy at
times, resulting in localized IFR or lower VSBYs. VFR conditions
will likely prevail at times however. S winds 5 to 10 kt. High
confidence in SHRA developing, but low confidence on when TSRA
pass over a given terminal.

Tonight...IFR conditions developing. Lingering SHRA/TSRA taper
off, then fog and stratus will remain in place. S-SE winds 5 to
10 kt. Moderate confidence overall.

Outlook...

Saturday...Sub-VFR likely with periods of heavy rain and
occasional thunder. Locally higher winds are possible in
thunderstorms. Fog lingering during the morning hours. High
confidence.

Saturday night...Sub-VFR possible due to fog formation.
Moderate confidence.

Sunday through Tuesday...Primarily VFR. A slight chance to
chance of a shower or thunderstorm on Monday/Tuesday. Otherwise,
no significant weather expected. Moderate confidence.

&&

.MARINE...
Persistent S winds 10 to 15 kt. Seas will be around 5 feet, so
will keep the Small Craft Advisory in effect through much of
today for the ocean waters. Will add the DE ocean waters to the
SCA.

VSBY restrictions in showers and fog. Rain may be heavy at
times. Scattered thunderstorms possible as well.

Outlook...

Saturday/Saturday night...SCA flag possible due to seas around
5 feet. Some fog development possible Saturday morning and
Saturday night.

Sunday through Tuesday...No marine headlines expected. Winds up
to 20 kt and seas 2-4 feet.

Rip Currents...

South to southeast winds will range from 10 to 15 mph with
breaking waves of 2 to 4 feet. With the flow slightly onshore or
parallel to the shore in New Jersey, there is a MODERATE risk
for the development of dangerous rip currents at the Jersey
Shore. For Delaware, the flow will be more onshore if not a bit
offshore. As a result, there is a LOW risk for the development
of dangerous rip currents at Delaware Beaches.

Conditions on Saturday will be similar to conditions today,
though Jersey Shore beaches in Monmouth county will have a LOW
risk, while the rest of the Jersey Shore will have a MODERATE
risk for dangerous rip currents. Delaware Beaches will once
again have a LOW risk for the development of dangerous rip
currents.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Saturday afternoon for PAZ070-071-101>106.
NJ...Flood Watch through Saturday afternoon for NJZ001-007>010-012-
     013-015>019.
DE...Flood Watch through Saturday afternoon for DEZ001-002.
MD...Flood Watch through Saturday afternoon for MDZ012-015-019-020.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for
     ANZ450>455.

&&

SYNOPSIS...Wunderlin
NEAR TERM...MPS/Staarmann
SHORT TERM...DeSilva/Wunderlin
LONG TERM...DeSilva/Wunderlin
AVIATION...DeSilva/MPS/Staarmann/Wunderlin
MARINE...DeSilva/MPS/Staarmann/Wunderlin

In the hours before

Special weather statement, Jul 12, 8:18 AM EDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
818 AM EDT Fri Jul 12 2024

DEZ001-002-MDZ012-015-019-020-NJZ009-010-012-013-015>019-021-
PAZ070-071-101>106-121600-
New Castle-Kent-Kent MD-Queen Annes-Talbot-Caroline-Hunterdon-
Somerset-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Cumberland-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Dover, Chestertown,
Centreville, Easton, Denton, Flemington, Somerville,
New Brunswick, Freehold, Trenton, Pennsville, Glassboro, Camden,
Cherry Hill, Moorestown, Mount Holly, Millville, Media,
Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square,
Collegeville, Pottstown, Norristown, Lansdale, Chalfont,
Perkasie, Morrisville, and Doylestown
818 AM EDT Fri Jul 12 2024

...SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN THROUGH
SATURDAY...

A stationary front will plague the region into Saturday with
several waves of heavy showers and thunderstorms expected. The
overall threat for severe weather is low, but heavy rain could
cause some localized flash flooding, especially in urbanized
areas.

A Flood Watch has been issued for the Eastern Shore of Maryland,
up through the I-95 corridor, and into northern New Jersey.

Although it has been hot and dry across much of the forecast area,
the flood threat through tomorrow will come from slow moving storms
and the redevelopment of storms over the same area.

Mainstem river flooding is not expected, but smaller and quicker
responding streams could leave their banks.

By the time the rain ends tomorrow, there are signals suggesting
that localized rainfall amounts near 5.00 inches could occur.

If you're on the road and come across flooding, turn around. Most
flooding injuries and fatalities occur in vehicles. Move to higher
ground.

Kruzdlo/Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:13 PM EDTFlash Flood Warning Considerable damage threatPHISussex117 min
Jul 12, 3:37 PM EDTExcessive Heat WatchPHIKent, New Castle, Sussex72 hr
Jul 12, 3:37 PM EDTHeat AdvisoryPHIKent, New Castle, Sussex5 days

Nearby

Areal Flood Warnings in Delaware, 2024Areal Flood Warnings in Maryland, 2024Every areal flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.